Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2014, 2:39 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 66 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 2:39 PM CDT (19:39 UTC)
- Expired
- May 11, 2014, 3:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:42 PM CDT | HAIL 1.5 | 5 W Dodge City, KS | |
| May 11, 2:44 PM CDT | HAIL 1.25 | 2 Wnw Dodge City, KS | |
| May 11, 3:14 PM CDT | HAIL 1 | 4 Sw Dodge City, KS | |
| May 11, 3:16 PM CDT | HAIL 1 | 1 Nne Dodge City, KS | NICKEL TO QUARTER |
| May 11, 3:20 PM CDT | HAIL 1.75 | 1 N Dodge City, KS | |
| May 11, 3:22 PM CDT | HAIL 1 | Dodge City, KS | |
| May 11, 3:22 PM CDT | HAIL 1.75 | 1 N Dodge City, KS | |
| May 11, 3:45 PM CDT | HAIL 0.88 | 2 Ene Dodge City, KS | |
| May 11, 3:55 PM CDT | HAIL 1 | 3 Sw Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
169
WUUS53 KDDC 111939
SVRDDC
KSC057-069-083-112045-
/O.NEW.KDDC.SV.W.0011.140511T1939Z-140511T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FORD COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
* UNTIL 345 PM CDT
* AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE HAGGARD
ELEVATOR...AND MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE STORM
WAS 5 MILES WEST OF DODGE CITY.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THE HAGGARD ELEV...ENSIGN...HOWELL AND DODGE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 10018 3804 9979 3750 10015 3749 10047
TIME...MOT...LOC 1938Z 225DEG 20KT 3756 10028
HAIL...1.75IN
WIND...60MPH
$$
KRUSE1 follow-up statement
219
WWUS53 KDDC 111958
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT SUN MAY 11 2014
KSC057-069-083-112045-
/O.CON.KDDC.SV.W.0011.000000T0000Z-140511T2045Z/
HODGEMAN KS-GRAY KS-FORD KS-
258 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FORD...EAST CENTRAL GRAY AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 345
PM CDT...
AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ENSIGN...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOWELL AND DODGE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3759 10032 3804 10015 3804 9979 3758 10010
TIME...MOT...LOC 1959Z 215DEG 27KT 3767 10015
HAIL...1.25IN
WIND...60MPH
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:53 PM CDT, 46 minutes earlier.
Area forecast discussion, May 11, 1:53 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 153 PM CDT Sun May 11 2014 ...Update to mesoscale discussion... .MESOSCALE DISCUSSION... ISSUED AT 153 PM CDT SUN MAY 11 2014 Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't be long before convection develops. Visible satellite imagery shows increasing cumulus along the dryline/front. HRRR indicates thunderstorms developing along the Highway 283 corridor in the 3-4 pm time range. Right moving Bunkers shows propagation vectors northeasterly at 45 kt. Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic and kinematic variables) and damaging outflow winds. There is an small window of tornadic opportunity between 7 and 9 pm as low level winds back across central/south central-Kansas but all the big wedge/strong tornadoes should remain across Nebraska/Iowa with just small spin ups/weak tornadoes in our area, if possible. && .SHORT TERM...(Today and tonight) ISSUED AT 200 AM CDT SUN MAY 11 2014 Thunderstorms are likely across central and eastern portions of southwest Kansas today as an upper level trough digs further southeast into the Four Corners Region. As the upper level system approaches, short range models indicate an upper level jet intensifying as it lifts out of the trough axis northeast across the Western High Plains. Meanwhile, deep low level moisture will continue to lift northward into south central and eastern portions of southwest Kansas ahead of a sharpening dryline this afternoon. While dynamic support becomes increasingly favorable during the afternoon, thunderstorms are expected to develop along and ahead of a cold front as it surges southeastward through western Kansas, slamming into the dryline while capping continues to erode. Based on NAM/GFS model soundings, the potential for severe weather exists with steep lapse rates developing and SBCAPE values in excess of 2500 J/KG ahead of the dryline. Ample deep layer shear and favorable low level shear will support increased tornado potential across central and possibly south central Kansas toward Sunday evening. Otherwise, golf ball to tennis ball size hail and damaging winds in excess of 60 mph will be possible with any storm that becomes severe. Strong southerly winds are expected to develop across central and portions of southwest Kansas this afternoon as surface low pressure deepens across extreme southwest Kansas and the panhandles of Oklahoma and Texas. This will create a tight pressure gradient across the aforementioned area resulting in stronger southerly winds. Additionally, the NAM and GFS show H85 winds of 40 to 50kt setting up here as well. As the cap erodes this afternoon, these winds are expected to mix down to the surface enhancing wind strength. Therefore, a wind advisory will be issued for the affected area this afternoon/evening. The warming trend continues today as surface low pressure lee of the Rockies strengthens increasing a strong southerly flow into central and southwest Kansas. This will draw warmer air into central and southwest Kansas ahead of an approaching cold front. The NAM/GFS show H85 temperatures ranging from the mid to upper 20s(C) across the area. Considering the cold front is not expected move in until mid to late afternoon, highs are likely to reach the upper 80s(F) to the lower 90s(F) in across central and much of southwest Kansas this afternoon. Look for lows down into the 40s(F) across west central Kansas to the 50s(F) in south central Kansas tonight. .LONG TERM...(Monday night through Sunday) ISSUED AT 122 PM CDT SUN MAY 11 2014 An upper level longwave trough will be moving across the Plains on Tuesday but should be dry with the moisture pushed east of the area. Colder temperatures will accompany this trough with overnight lows on Monday night into the mid 30s and highs on Tuesday in the low to mid 60s. Strong northwest winds will mix down to the surface with winds of 15 to 30 mph and partly cloudy skies. For Wednesday into Thursday, dry northwesterly upper level flow will follow with highs slowly warming into the upper 60s and 70s. Wednesday morning may be the coldest morning with light winds and lows in the low to mid 30s. For Friday and Saturday, a few showers and thunderstorms may form as as some upper air disturbances in northwest flow aloft interact with increasing upslope moisture. Lows will be in the 40s and highs around 70 to 75. On Sunday, of next week, upper level ridging is forecast with dry and warmer temps around 80. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1101 AM CDT SUN MAY 11 2014 VFR conditions through much of the TAF. Main exception is for KDDC/KHYS this afternoon/eve, where convection could create temporary MVFR cigs in heavy thunderstorm activity. Southerly winds 20-30 kt will become northerly 15-28 kt in the wake of a fropa later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 55 35 63 / 30 10 0 0 GCK 43 52 34 62 / 20 20 0 0 EHA 43 54 34 61 / 10 10 0 10 LBL 45 56 34 62 / 10 10 0 10 HYS 45 54 35 63 / 60 30 0 0 P28 52 62 40 66 / 80 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066- 078>081-088>090. RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076- 084>086. && MESOSCALE...Sugden SHORT TERM...JJohnson LONG TERM...Kruse AVIATION...Sugden
Hazardous weather outlook, May 11, 4:10 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT SUN MAY 11 2014 KSZ074>076-084>086-120915- STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-061>064-077-087-120915- TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY- MEADE- 410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ046-065-066-078>081-088>090-120915- RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE- BARBER- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:49 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| May 10, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| May 11, 2:50 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 22 hr |
| May 11, 3:48 AM CDT | Red Flag Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 16 hr |
| May 11, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 58 min |
| May 11, 3:05 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 40 min |
| May 11, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 63 min |
| May 11, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Pawnee | 65 min |
| May 11, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| May 11, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 65 min |
| May 11, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 66 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Pawnee, Rush | 64 min |
| May 11, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 64 min |
| May 11, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| May 11, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 67 min |
| May 11, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 57 min |
| May 11, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 25 min |
| May 11, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 65 min |
| May 11, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 56 min |
| May 11, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 63 min |
| May 11, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 63 min |
| May 11, 6:12 PM CDT | Tornado Warning | DDC | Pawnee | 33 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 65 min |
| May 11, 6:46 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 29 min |
| May 11, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.